Alert archive / Alaska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 1, NWS Anchorage, AK
NWS Anchorage, AK issued this severe thunderstorm warning at Jun 27, 2009, 5:02 PM AKDT. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2009, 5:02 PM AKDT (01:02 UTC)
- Expired
- Jun 27, 2009, 5:30 PM AKDT
- In force
- 28 min
- Issued by
- NWS Anchorage, AK
- Area
- Storm-based polygon
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1396 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
016 WUAK58 PAFC 280102 SVRAFC AKZ111-280130- /O.NEW.PAFC.SV.W.0001.090628T0102Z-090628T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ANCHORAGE AK 502 PM AKDT SAT JUN 27 2009 THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MATANUSKA VALLEY AREA OF ALASKA... THIS INCLUDES THE CITIES OF...WASILLA...MEADOW LAKES... * UNTIL 530 PM AKDT * AT 459 PM AKDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR WASILLA...AND MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WASILLA AND 6 MILES SOUTHEAST OF MEADOW LAKES BY 530 PM AKDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 6149 14948 6158 14973 6175 14940 6166 14913 TIME...MOT...LOC 0101Z 036DEG 8KT 6162 14936 $$ LEWF
1 follow-up statement
344 WWAK58 PAFC 280134 SVSAFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ANCHORAGE AK 534 PM AKDT SAT JUN 27 2009 AKZ111-280144- /O.EXP.PAFC.SV.W.0001.000000T0000Z-090628T0130Z/ MATANUSKA VALLEY AK- 534 PM AKDT SAT JUN 27 2009 ...THE SEVERE THUNDERSTORM WARNING FOR MATANUSKA VALLEY HAS EXPIRED... LAT...LON 6149 14948 6158 14973 6175 14940 6166 14913 TIME...MOT...LOC 0102Z 036DEG 8KT 6162 14936 $$ LEWF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 11:00 AM AKDT, 6 hours 2 minutes earlier.
Area forecast discussion, Jun 27, 11:00 AM AKDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 1100 AM AKDT SAT JUN 27 2009 .ANALYSIS AND UPPER LEVELS... FORECAST ATTENTION IS ON THE POSSIBILITY OF STRONGER CONVECTION IN THE ANCHORAGE AND MAT-SU VALLEY. 12Z ANCHORAGE SOUNDING SHOWS SURFACE BASED INVERSION WITH DECENT AMOUNT OF INSTABILITY ABOVE IT. SHOULD HAVE NO PROBLEM WARMING TO ELIMINATE THIS INVERSION... ALLOWING THIS INSTABILITY TO BE REALIZED. MODELS INDICATING UP TO 1000 J/KG OF CAPE AROUND SOUTH CENTRAL ALASKA...INCLUDING ANCHORAGE...AND HAVE REASON TO BELIEVE THAT THIS WILL BE REALIZED. 12Z ANCHORAGE SOUNDING ALSO INDICATES LOW FREEZING LEVELS...AROUND 5000 FEET... ALONG WITH A PREDICTED CLOUD HEIGHT OF 25,000 TO 30,000 FEET SO HAIL POTENTIALLY LARGER THAN PEA SIZE WILL BE POSSIBLE. THERE IS ALSO A THREAT OF STRONGER WINDS FROM ALOFT MIXING DOWN TO SURFACE IN ANY THUNDERSTORM. WE ARE UPDATING THE ZFP NOW TO MENTION THIS THREAT FOR HAIL AND STRONGER THUNDERSTORMS. IT APPEARS THAT THE ANCHORAGE BOWL ITSELF HAS A DECENT CHANCE AT THUNDER TODAY...GIVEN THE MODELS FORECASTING OFFSHORE FLOW AND A STORM MOTION FROM NORTH TO SOUTH. THIS MEANS ANY TERRAIN INDUCED STORMS SHOULD BE ABLE TO MOVE OVER THE BOWL. THE OFFSHORE FLOW WILL ALSO INHIBIT ANY SEABREEZE FROM FORMING...WHICH WILL ALLOW STORMS TO SURVIVE AS THEY MOVE OVER THE BOWL. CONVECTIVE FORCING WILL FURTHER BE HELPED WITH VORTICITY MAXIMA THAT ARE SPIRALING ON THE BACK SIDE OF A LOW IN THE GULF OF ALASKA. VERTICALLY STACKED LOW IS LOCATED IN EASTERN GULF OF ALASKA NEAR THE PANHANDLE. THE FORCING WITH THIS LOW IS FAR ENOUGH TO THE EAST TO NOT DIRECTLY IMPACT SOUTH CENTRAL ALASKA...BUT THE ASSOCIATED VORTICITY MAXIMA SPINNING ON THE BACK SIDE OF THIS FEATURE WILL AID IN THE ABOVE STATED CONVECTION. BEYOND THIS FEATURE LITTLE IS OCCURRING WITH THE ALEUTIAN AND WESTERN ALASKA UNDER THE INFLUENCE OF A WEAK UPPER LEVEL RIDGE THAT SHOULD INHIBIT ANY WIDESPREAD PRECIPITATION THROUGH THE WEEKEND. .MODEL DISCUSSION... MODELS ARE IN GOOD AGREEMENT THROUGH THE SHORT TERM. SMALL DIFFERENCES EXIST IN THE PLACEMENT AND STRENGTH OF DEVELOPING LOW IN THE BERING...BUT THESE DIFFERENCES ARE NOT ENOUGH TO SIGNIFICANTLY CHANGE THE FORECAST. .SHORT TERM FORECAST... FORECAST ATTENTION HAS BEEN HEAVILY PLACED ON THE CONVECTIVE CHANCES AND IT APPEARS THAT THUNDERSTORM CHANCES FOR SOUTH CENTRAL ALASKA WILL CONTINUE THROUGH THE WEEKEND. THE THUNDERSTORMS WILL NOT BE AS WIDESPREAD SUNDAY OR MONDAY AS THEY ARE EXPECTED TO BE TODAY...BUT THEY SHOULD STILL OCCUR AS OVERALL PATTERN REMAINS CONDUCIVE TO THUNDERSTORMS. FURTHER WEST...WESTERN ALASKA AND THE EASTERN BERING WILL REMAIN UNDER HIGH PRESSURE WHICH SHOULD PROVIDE SOME QUIET WEATHER THROUGH MONDAY. BY MONDAY IT APPEARS THAT THIS HIGH PRESSURE WILL MOVE EAST THROUGH MAINLAND ALASKA REDUCING THUNDERSTORM AND PRECIP CHANCES. .LONG TERM FORECAST... STARTING 00Z TUESDAY IT APPEARS AN UPPER LEVEL LOW WILL DEVELOP AND STRENGTHEN IN THE BERING. THE MODELS ARE STALLING THIS LOW IN THE BERING THROUGH THE FORSEEABLE FUTURE WITH LITTLE MOVEMENT TO THE EAST. THIS LOW WILL CAUSE A MORE AMPLIFIED PATTERN TO DEVELOP OVER MAINLAND ALASKA... WITH AN AMPLIFIED RIDGE TAKING CONTROL ACROSS ALL OF SOUTHERN ALASKA BRINGING WITH IT SOME QUIET AND POTENTIALLY WARM WEATHER. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC...NONE MARINE...NONE FIRE WEATHER...NONE TARALDSEN JUN 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 4:00 PM AKDT | Small Craft Advisory | AFC | 24 hr | |
| Jun 28, 4:00 AM AKDT | Small Craft Advisory | AFC | 3 days |
Nearby
Severe Thunderstorm Warnings in Alaska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.